Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 149, NWS Detroit, MI

August 2, 2004Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 2, 2004, 5:39 PM EDT for Shiawassee County, Michigan. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2004, 5:39 PM EDT (21:39 UTC)
Expired
Aug 2, 2004, 6:45 PM EDT
In force
66 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Shiawassee County, MI

The radar

The Detroit radar (KDTX), 68 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:55 PM EDTHAIL 0.75Bennington, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 2:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 022139
SVRDTX
MIC155-022245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
539 PM EDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 645 PM EDT

* AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
  DIAMETER. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF BENNINGTON...
  OR ABOUT 12 MILES SOUTHWEST OF OWOSSO...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENNINGTON AROUND 550 PM EDT
  OWOSSO AROUND 600 PM EDT
  CORUNNA AROUND 610 PM EDT
  VERNON AROUND 615 PM EDT
  DURAND AROUND 620 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4312 8434 4280 8435 4283 8398 4312 8396

$$

SF / BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
300 PM EDT MON AUG 2 2004

.DISCUSSION...

IMMEDIATE CONCERN IS THE THREAT OF SEVERE WEATHER THIS EVENING. 18Z
DTX SOUNDING SHOWS A GOOD LAPSE RATE FROM 800 TO 550 MBS WITH
IMPRESSIVE CAPE OVER 3000 J/KG. 18Z DTX SOUNDING ALSO SHOWED VERY
LITTLE WIND. BEST CHANCE OF SEVERE WEATHER WILL BE IN CURRENT WATCH
AREA WHERE THAT INSTABILITY HAS A CHANCE TO BE REALIZED WITH THE
POTENTIAL OF SOME STRONG WINDS. STILL MAY HAVE ISOLATED SEVERE
STORMS SOUTH AND EAST OF THE WATCH JUST DUE TO THE INSTABILITY. THAT
WILL LESSEN WITH SUNSET.

MODELS IN OVERALL AND GENERAL SYNOPTIC AGREEMENT. GFS AND EVEN THE
ETA SHOW SOME CONVECTIVE FEEDBACK. GFS MUCH MORE PRONOUNCED WITH THE
DEVELOPMENT OF A 1001 MB SURFACE LOW BY WEDNESDAY MORNING. GIVEN THE
FEEDBACK PROBLEMS OF THE GFS WILL LEAN TOWARD THE ETA.
OVERALL...WILL KEEP POPS AT 50 PERCENT OR LESS UNTIL THE COLD FRONT
MOVES THROUGH THE REGION...WHICH WILL BE ON TUESDAY FOR MOST OF THE
CWA...AND TUESDAY EVENING FOR THE FAR SOUTHEAST.

AFTER THE CURRENT ROUND OF CONVECTION ENDS LATE THIS EVENING...OR
OVERNIGHT...EXPECT A LULL IN ACTIVITY LATE TONIGHT AND EARLY
TUESDAY. EXPECT SOME SUNSHINE ON TUESDAY. WITH TEMPS WARMING INTO
THE 80S AND DEW POINTS STILL NEAR 70 EXPECT CAPES OF 1500 TO AROUND
2000 J/KG TO BE AVAILABLE. 500 MB SHORTWAVE OVER MT/WY THIS
AFTERNOON WILL MOVE EAST AND INTO THE GREAT LAKES REGION BY TUESDAY
AFTERNOON. WHILE THIS SHORTWAVE MAY NOT AMPLIFY LIKE THE ETA OR
GFS...IT IS STILL A REAL FEATURE THAT SHOULD INITIATE STORMS WITH
THE CONVERGENCE ALONG THE COLD FRONT. IN ADDITION...500 MB WINDS DO
INCREASE TO 30 TO 40 KTS. THIS ALL SHOULD LEAD TO A THREAT OF SEVERE
STORMS...ESPECIALLY FOR THE SOUTH HALF OF THE CWA WHERE TEMPS AND
DEW POINTS SHOULD BE HIGHER.

ONCE THE FRONT PASSES THE REGION...DRIER AND COOLER CONDITIONS MOVE
INTO SOUTHEAST MI. WILL CARRY PARTLY SUNNY ON WEDNESDAY GIVEN SOME
CONVECTIVE DEBRIS AND SCT TO BKN CU.

MOS TEMPS IN GENERAL WERE CLOSE AND FOLLOWED THROUGH WEDNESDAY.

IN THE EXTENDED...TREND IS STILL FOR THE COOL NW FLOW WITH SURFACE
HIGH TO COME DOWN OVER THE GREAT LAKES. GFS CONTINUES TO BE THE MOST
AGGRESSIVE WITH THE UPPER LOW OVER THE EASTERN GREAT LAKES. GFS IS
THE FARTHEST SOUTHWEST AND DEEPEST WITH THE UPPER LOW. WILL LEAN
TOWARD THE OTHER EXTENDED RUNS...AND THEREFORE GO A COUPLE OF
DEGREES WARMER THAN MOS ON THURSDAY THRU SUNDAY. MOISTURE WILL BE
OVER SOUTHEAST MI ON THE BACK SIDE OF THE UPPER LOW. EXPECT DIURNAL
BKN CU TO FORM THURSDAY THROUGH SATURDAY...JUST NOT THE SHOWERS THAT
THE 12Z GFS WANTS TO GIVE SOUTHEAST MI.
&&

.DTX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
MIDLAND...BAY..SAGINAW...AND SHIAWASSEE COUNTIES UNTIL 7 PM.

&&

RBP

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 2, 3:39 PM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
339 PM EDT MON AUG 2 2004

MIZ063-068>070-075-076-082-083-030900-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE-
339 PM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS EVENING. AN ISOLATED
STORM MAY BECOME SEVERE.  THE BEST CHANCE OF THUNDERSTORM ACTIVITY
WILL BE FROM 6 PM TO ABOUT 2 AM. HAIL UP TO THE SIZE OF PENNIES AND
WIND GUSTS TO 60 MPH ARE POSSIBLE IN ANY ISOLATED SEVERE STORM
THAT FORMS. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE. AVERAGE STORM
MOVEMENT WILL BE TO THE SOUTHEAST BETWEEN 10 AND 20 MPH.

THE AIRMASS ACROSS SOUTHEAST MICHIGAN CONTINUES TO QUITE
UNSTABLE. A WEAK FRONT OVER THE UPPER PENINSULA AND WISCONSIN WILL
SLOWLY MOVE ACROSS NORTHERN LOWER MICHIGAN TONIGHT. SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THIS FRONT THIS
EVENING AND TONIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN DEVELOP ON TUESDAY AND CONTINUE INTO
TUESDAY EVENING ALONG AND AHEAD OF THE COLD FRONT. THERE IS A SLIGHT
CHANCE THAT A FEW OF THE STORMS COULD BECOME SEVERE. THE THREAT OF
THUNDERSTORMS AND SEVERE WEATHER WILL END WITH THE PASSAGE OF THAT
COLD FRONT...WHICH WILL BE DURING THE EVENING HOURS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MIZ047>049-053>055-060>062-030900-
BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA-
339 PM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE STORMS
MAY BECOME SEVERE THIS EVENING.  HAIL UP TO THE SIZE OF PENNIES AND
WIND GUSTS TO 60 MPH ARE POSSIBLE ALONG WITH BRIEF HEAVY RAINFALL.
AVERAGE STORM MOVEMENT WILL BE TO THE EAST BETWEEN AROUND 20 MPH. THE
THREAT OF SEVERE WEATHER WILL END BY MIDNIGHT WITH THE LOSS OF
DAYTIME HEATING.

THE AIRMASS ACROSS SOUTHEAST MICHIGAN CONTINUES TO QUITE
UNSTABLE. A WEAK FRONT OVER THE UPPER PENINSULA AND WISCONSIN WILL
SLOWLY MOVE ACROSS NORTHERN LOWER MICHIGAN TONIGHT. SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THIS FRONT THIS
EVENING AND TONIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON TUESDAY...HOWEVER SEVERE
WEATHER IS NOT EXPECTED. THE COLD FRONT WILL CONTINUE TO MOVE
THROUGH EAST CENTRAL LOWER MICHIGAN ON TUESDAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. THE THREAT OF THUNDERSTORMS WILL END LATE TUESDAY
AFTERNOON WITH THE PASSAGE OF THAT COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

RBP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:23 PM EDTSevere Thunderstorm WarningDTXBay52 min
Aug 2, 5:25 PM EDTSpecial Marine WarningDTX2 hr
Aug 2, 6:10 PM EDTSevere Thunderstorm WarningDTXSaginaw, Tuscola65 min
Aug 2, 6:11 PM EDTSevere Thunderstorm WarningDTXGenesee64 min
Aug 2, 6:39 PM EDTSevere Thunderstorm WarningDTXHuron66 min
Aug 2, 6:40 PM EDTSpecial Marine WarningDTX95 min
Aug 2, 6:52 PM EDTSevere Thunderstorm WarningDTXLapeer53 min
Aug 2, 6:58 PM EDTSevere Thunderstorm WarningDTXSanilac77 min
Aug 2, 7:13 PM EDTSpecial Marine WarningDTX2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.